Texas, 2009

Damaging Winds in Texas, June 13, 2009

June 13, 2009 · NWS FWD · 3 events in 1 county or zone

A weakening Mesoscale Convective System (MCS) moved across north Texas, mainly north of Interstate 20. This MCS produced strong winds in Montague County that caused roof damage in Nocona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weakening Mesoscale Convective System (MCS) moved across north Texas, mainly north of Interstate 20. This MCS produced strong winds in Montague County that caused roof damage in Nocona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 13, 10:48 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 13, 10:48 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1148 PM CDT SAT JUN 13 2009

.AVIATION...
WILL CONTINUE TO KEEP CONVECTION OUT OF METROPLEX TAFS AS CURRENT
ACTIVITY SHOULD REMAIN NORTH OF TAF SITES. WE WILL SEE A WEAK WIND
SHIFT TO THE NORTH SOON AS OUTFLOW MOVES INTO AREA...BUT EXPECT
WINDS TO REVERT TO EAST/SOUTHEAST BY 7Z. WINDS SHOULD BECOME SOUTH
AT 15KT WITH HIGHER GUSTS IN THE DAYTIME HOURS TOMORROW.
OTHERWISE...VFR CONDITIONS ARE EXPECTED...WITH JUST SOME MID-HIGH
CLOUDS FROM LINGERING STORM ANVILS.

&&

.UPDATE...
HAVE EXTENDED POPS FURTHER EAST ALONG THE RED RIVER VALLEY WHERE
SFC-850 THETA-E RIDGE AXIS EXISTS. LOOKING MORE LIKELY VERY HEAVY
RAINFALL AND DAMAGING WIND POTENTIAL FOR THE RED RIVER COUNTIES.
THE POTENTIAL FOR HAIL SEEMS BETTER IN ACROSS SOUTHERN OKLAHOMA.
NEW ZONE PACKAGE COMING OUT SOON.

75

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT SAT JUN 13 2009/
CONVECTION WILL CONTINUE TO FIRE OVER WEST TEXAS LATE THIS
AFTERNOON IN THE VICINITY OF THE DRY LINE. EXPECT ADDITIONAL
THUNDERSTORMS TO FORM FURTHER NORTH LATE THIS AFTERNOON NEAR THE
STATIONARY FRONT LOCATED JUST NORTH OF THE RED RIVER. STORMS
SHOULD PROPAGATE EAST THROUGH THE AFTERNOON AND REACH THE EXTREME
WESTERN ZONES BY EARLY EVENING. LARGE HAIL...DAMAGING WINDS AND A
TORNADO OR TWO WILL BE POSSIBLE...BASED ON THE EXCESSIVE
INSTABILITY AND LOW LEVEL SHEAR. THE 18Z FWD SOUNDING CONTINUED TO
SHOW A STOUT CAP IN PLACE...SO AFTERNOON DEVELOPMENT IS UNLIKELY
ACROSS THE REST REGION. HOWEVER...WEST TEXAS STORMS MAY DEVELOP INTO
A MESOSCALE COMPLEX LATER THIS EVENING AND THESE SHOULD BEGIN TO
PROPAGATE TOWARD THEIR MOISTURE SOURCE TONIGHT...WITH SHOWERS AND
THUNDERSTORMS POSSIBLE IN ALL BUT THE SOUTHEAST ZONES. A FEW
SHOWERS AND THUNDERSTORMS MAY LINGER IN THE NORTH SUNDAY...BUT
OVERALL...DRIER AND MORE CAPPED AIR SHOULD PREVENT STORM
DEVELOPMENT.

THE UPPER RIDGE WILL BUILD OVER NORTH TEXAS NEXT WEEK AND BRING
HOT AND RAIN-FREE CONDITIONS. UNFORTUNATELY...GULF MOISTURE WILL
REMAIN WITH US THROUGH THE WEEK WHICH WILL MAKE FOR SOME HOT AND
HUMID DAYS. AFTERNOON HEAT INDEX VALES WILL SURPASS THE CENTURY
MARK IN MANY LOCATIONS NEARLY EVERY DAY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  98  75  98  76 /  10  10  10  10  10
WACO, TX              77  98  76  98  76 /  10  10   5   5   5
PARIS, TX             73  94  73  94  75 /  20  30  20  10  10
DENTON, TX            74  97  74  97  77 /  20  10  10  10  10
MCKINNEY, TX          73  95  74  97  73 /  20  20  10  10  10
DALLAS, TX            77  98  78  98  78 /  10  10   5  10  10
TERRELL, TX           74  97  75  97  74 /  10  10   5  10  10
CORSICANA, TX         75  98  74  97  75 /  10  10   5  10   5
TEMPLE, TX            73  98  73  97  75 /  10  10   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 13, 10:33 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1133 PM CDT SAT JUN 13 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1133 PM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS NORTH OF BRECKENRIDGE TO BONHAM
LINE TONIGHT. DAMAGING WINDS AND VERY HEAVY RAINFALL ARE THE MAIN
SEVERE WEATHER THREAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE RED RIVER AND
IN THE NORTHEAST ON SUNDAY AND SUNDAY NIGHT.

HEAT INDICES WILL REACH THE TRIPLE DIGITS DURING THE COMING WEEK.
AT TIMES...VALUES MAY REACH 105 DEGREES OR MORE.

.SPOTTER INFORMATION STATEMENT...
ISOLATED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH LATE EVENING.

In the hours before

Special weather statement, Jun 13, 7:58 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
858 PM CDT SAT JUN 13 2009

TXZ100-140300-
YOUNG TX-
858 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

A SEVERE THUNDERSTORM IS ENTERING ARCHER COUNTY...MOVING NORTHEAST
AT 30 MPH. OUTFLOW WINDS TO 50 MPH WILL IMPACT MAINLY NORTHERN
PORTIONS OF YOUNG COUNTY.

ALTHOUGH A THUNDERSTORM IN THROCKMORTON COUNTY MAY ENTER YOUNG
COUNTY BEFORE 10 PM...THE SEVERE THUNDERSTORM IN ARCHER COUNTY WILL
CONTINUE MOVING TOWARD THE RED RIVER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM.

LAT...LON 3340 9895 3340 9848 3339 9842 3295 9842
      3295 9891 3296 9895
TIME...MOT...LOC 0158Z 242DEG 33KT 3358 9896

25
Special weather statement, Jun 13, 10:25 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1125 PM CDT SAT JUN 13 2009

TXZ101-140500-
JACK TX-
1125 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN JACK COUNTY

AT 1124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF JACKSBORO...MOVING
NORTHEAST AT 40 MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3347 9798 3344 9798 3343 9792 3323 9792
      3314 9842 3347 9843 3348 9841
TIME...MOT...LOC 0424Z 247DEG 33KT 3336 9830

25

The radar

The Dallas/Ft Worth radar (KFWS), 122 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montague

When
June 13, 11:10 PM CST
Where
Montague County, 0.53 mi E of Bowie
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.570, -97.841

A 46 diameter tree was knocked onto a storage building on Sanders Street in Bowie. The storage building was heavily damaged.

Thunderstorm Wind, Montague

When
June 13, 11:15 PM CST
Where
Montague County, 2.88 mi ESE of Belcherville
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.786, -97.783

A large tree was knocked down onto Highway 82 three miles west of Nocona.

Thunderstorm Wind, Montague

When
June 13, 11:30 PM CST
Where
Montague County, Nocona
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.780, -97.730

Wind damage was reported in Downtown Nocona and about 2 miles north of Downtown Nocona along FM 103. Numerous structures had roof damage and one building had a portion of its roof peeled back. Several homes also lost shingles. In addition, large trees nearly 1 foot in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178458, 178084, 178085.